Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Mar 18, 2012, 6:16 PM CDT for Finney County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2012, 6:16 PM CDT (23:16 UTC)
- Expired
- Mar 18, 2012, 7:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
County Finney County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 6:26 PM CDT | HAIL 0.75 | 8 Ne Garden City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -408 J/kg
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
897 WWUS83 KDDC 182316 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 616 PM CDT SUN MAR 18 2012 KSZ043-044-063-077-190000- FINNEY-GRAY-LANE-SCOTT- 616 PM CDT SUN MAR 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY...NORTHWESTERN GRAY...SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES... AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GARDEN CITY...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3850 10077 3839 10039 3781 10076 3787 10098 TIME...MOT...LOC 2316Z 204DEG 39KT 3795 10082 $$ WAH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Mar 18, 6:03 PM CDT, 13 minutes earlier.
Area forecast discussion, Mar 18, 6:03 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 603 PM CDT SUN MAR 18 2012 ...UPDATED FOR AVIATION... .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 325 PM CDT SUN MAR 18 2012 A DEEP UPPER-LEVEL TROUGH WAS MOVING TROUGH THE INTERMOUNTAIN WEST THIS AFTERNOON. AHEAD OF THIS FEATURE, STRONG LEE TROUGHING WAS OCCURRING ALONG THE HIGH PLAINS. A SURFACE DRYLINE WAS LOCATED ACROSS FAR WESTERN KANSAS. TO THE EAST OF THE DRYLINE, LOW LEVEL MOISTURE WAS IN PLACE AND CAPPING WAS BEING ERODED THROUGH STRONG DAYTIME HEATING. HOWEVER, A STRONG CAP WAS STILL IN PLACE WELL AHEAD OF THE DRYLINE AT DODGE CITY PER MODEL SOUNDINGS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE BY 5 PM WITH INTENSE DAYTIME HEATING. GIVEN THE STRONG SHEAR AND CAPE AROUND 2000 J/KG, LARGE HAIL WILL ACCOMPANY THE STRONGEST STORMS. DURING THE EVENING HOURS AS THE LOWER LEVELS COOL, CLOUD HEIGHTS WILL DECREASE AS THE STORMS MOVE EAST OF THE DRYLINE. THEREFORE, A TORNADO OR TWO CAN'T BE RULED OUT DURING THE EVENING BEFORE THE LOWER LEVELS STABILIZE TOO MUCH AND SURFACE BASED STORMS DIMINISH. LATER TONIGHT, MID-LEVEL COOLING ASSOCIATED WITH THE UPPER-LEVEL SYSTEM WILL APPROACH, ALONG WITH A NORTH TO SOUTH ORIENTED COLD FRONT. SO ADDITIONAL THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT, ESPECIALLY OVER SOUTH CENTRAL KANSAS WHERE THE DEEPEST MOISTURE WILL RESIDE. THESE STORMS SHOULD NOT BE AS SEVERE SINCE THE LOWER TO MID-LEVEL WINDS WILL BE UNIDIRECTIONAL BY THAT TIME, ALONG WITH MUCH LOWER CAPE VALUES DUE TO THE LOSS OF DAYTIME HEATING. NEVERTHELESS, MARGINALLY SEVERE HAIL IS POSSIBLE. WARM OVERNIGHT LOWS IN THE LOWER 60S CAN BE EXPECTED AROUND MEDICINE LODGE AND PRATT WHERE 60F DEWPOINTS AND 15KT WINDS WILL BE LOCATED. COOLER TEMPERATURES IN THE 40S CAN BE EXPECTED IN FAR WESTERN KANSAS IN THE DRIER AIR. CLEARING CAN BE EXPECTED ON MONDAY AS THE COLD FRONT SWEEPS ACROSS SOUTHWEST KANSAS IN THE MORNING. DESPITE THE FRONTAL PASSAGE, TEMPERATURES WILL NOT BE ALL THAT COLD SINCE THIS IS NOT AN ARCTIC AIRMASS AND SINCE SURFACE WINDS WILL HAVE A DOWNSLOPE COMPONENT. THE COOLEST TEMPERATURES SHOULD BE ALONG THE COLORADO BORDER ON THE HIGHER TERRAIN, WITH WARMER TEMPERATURES IN CENTRAL KANSAS WHERE DOWNSLOPE WARMING WILL BE GREATER. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 305 AM CDT SUN MAR 18 2012 THE LATEST MODEL RUNS OF THE ECMWF, GFS AND GEM ALL SHOW THE LARGE SCALE UPPER LEVEL TROUGH EXTENDING FROM CENTRAL WYOMING SOUTH TO NORTHERN ARIZONA BY 12Z MONDAY. STRONG UPPER LEVEL DYNAMICS WILL BE FLOWING THROUGH CENTRAL KANSAS, AND A COLD FRONT WILL BE DIVIDING OUR CWA FROM WEST TO EAST. MOISTURE WILL BE HIGH IN OUR EXTREME EASTERN COUNTIES, AND THERE WILL CONTINUE TO BE A GOOD CHANCE FOR THUNDERSTORMS ACROSS OUR EASTERN 2 TIER OF COUNTIES. THE PRECIPITATION SHOULD MOVE EAST OF OUR AREA BY 00Z TUESDAY, SO MONDAY NIGHT AND TUESDAY WILL NOT HAVE POPS IN. BY TUESDAY NIGHT, AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CUT OFF AND BE CENTERED OVER NORTH CENTRAL OKLAHOMA. THIS COULD BRING SOME WRAP AROUND RAIN SHOWERS TO OUR SOUTHEAST ZONES BOTH TUESDAY NIGHT AND WEDNESDAY. THE MOISTURE WILL GET DEEPER BY THURSDAY, SO THE NEW CR_EXTD_INIT OR CONSALL MODELS SHOW THURSDAY WITH 20 PERCENT CHANCES FOR SHOWERS, AS FAR WEST AS STANTON AND SCOTT COUNTIES. WENT ON THE LOWER SIDE FOR QPF AMOUNTS THURSDAY, AS THE SHOWERS WILL PROBABLY BE WIDELY SCATTERED AND HIGH BASED/ELEVATED. THE LARGE CUT OFF UPPER LOW PRESSURE WILL ADVANCE EAST THURSDAY NIGHT, BRINGING AN END TO THE PRECIP CHANCES. A RATHER LARGE SCALE UPPER LEVEL HIGH PRESSURE RIDGE WILL BUILD IN INTO THE WESTERN PLAINS FROM FRIDAY INTO SATURDAY. THIS WILL MEAN A WARMING TREND SETTING IN. MONDAY HIGHS WILL RANGE FROM THE MID 50S IN OUR SOUTHWEST TO THE UPPER 60S IN OUR SOUTHEAST. TUESDAY MAY BE THE COLDEST DAY IN THE EXTENDED PERIOD, WITH HIGHS ONLY IN THE LOWER 50S IN OUR WEST AND THE LOWER 60S ACROSS OUR SOUTHEAST COUNTIES. SO TECHNICALLY, THE WARMING TREND WILL BEGIN WEDNESDAY WHEN MAX TEMPS RISE TO THE LOWER 60S. MAXIMUM TEMPERATURES SHOULD WARM TO THE MID 60S BY THURSDAY, THE UPPER 60S TO LOWER 70S BY FRIDAY, AND THEN WITH THE UPPER LEVEL HIGH PRESSURE RIDGE IN FULL FORCE BY THE WEEKEND, HIGHS SATURDAY WILL TOP OUT IN THE 70F TO 75F DEGREE RANGE. MINIMUM TEMPERATURES THROUGH THE EXTENDED PERIOD WILL GO THROUGH A WIDE RANGE. TUESDAY MORNING WILL SEE THE INITIAL SURGE OF COLD AIR SNEAK INTO OUR WESTERN 1/3RD OF THE CWA, WITH MINS IN THE LOWER TO MID 30S. EASTERN COUNTIES TUESDAY WILL SEE ELEVATED MINS IN THE LOWER TO MID 40S DUE TO THE MOIST SOIL CONDITIONS. WEDNESDAY MORNING WILL LIKELY BE THE COLDEST MORNING AS COLDER AIR SEEPS EASTWARD, WITH MIN TEMPERATURES IN THE UPPER 20S IN OUR FAR WEST AND RANGING TO NEAR 40F DEGREES IN THE MEDICINE LODGE AREA. BY THURSDAY MORNING, SOME WRAP AROUND MOISTURE WILL BE FILTERING IN, AND LOWS WILL RANGE FROM 37F DEGREES IN HAMILTON COUNTY TO 44F DEGREES IN BARBER COUNTY. FRIDAY AND SATURDAY WILL SEE MORNING LOW TEMPERATURES IN THE LOWER 40S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY) ISSUED AT 600 PM CDT SUN MAR 18 2012 STRONG SOUTHEAST WINDS WILL CONTINUE THIS EVENING WITH GUSTS TO 35 KTS. VFR CIGS WILL CONTINUE WITH A FEW THUNDERSTORMS, SOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT AS A LOW LEVEL JET STRENGTHENS TO 60 KTS BY THROUGH 03Z. HOWEVER THE BOUNDARY LAYER WILL BE COOLING WITH MORE CLOUDS MOVING IN. AFTER MIDNIGHT LOOK FOR GENERAL MCS WITH MARGINAL SEVERE HAIL POSSIBLE THROUGH ABOUT 12-15Z TONIGHT WITH UPPER LEVEL COOLING AS AN UPPER TROUGH MOVES INTO WESTERN KANSAS. && .FIRE WEATHER... ISSUED AT 332 AM CDT SUN MAR 18 2012 RED FLAG CONDITIONS WILL STILL DEVELOP THIS AFTERNOON IN STANTON AND MORTON COUNTIES ONCE THE DRYLINE PASSES. BUT FURTHER EAST THE RELATIVE HUMIDITIES WILL NOT BE LOW ENOUGH. CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP MONDAY AFTERNOON FROM GARDEN CITY AND LIBERAL WESTWARD. HOWEVER, SURFACE WINDS WILL BE MARGINAL. NO WATCH OR WARNING WAS ISSUED AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 66 39 59 / 40 20 10 10 GCK 46 63 34 56 / 30 10 10 10 EHA 44 59 33 53 / 20 0 0 10 LBL 47 63 33 57 / 30 0 0 10 HYS 57 71 41 59 / 40 40 10 10 P28 62 69 46 61 / 70 70 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 1 AM CDT /MIDNIGHT MDT/ MONDAY FOR KSZ030- 031-043>046-061>066-074>081-084>090. RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ074-084. && SHORT TERM...FINCH LONG TERM....BURKE AVIATION...KRUSE
Hazardous weather outlook, Mar 18, 11:48 AM CDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1148 AM CDT SUN MAR 18 2012 KSZ030-031-043>046-061>066-074>081-084>090-191130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1148 AM CDT SUN MAR 18 2012 /1048 AM MDT SUN MAR 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 5 PM, WITH THE BEST CHANCE ALONG AND NEAR A CORRIDOR FROM LIBERAL TO GARDEN CITY TO SCOTT CITY THROUGH 10 PM. HAIL AS LARGE AS GOLFBALLS IS EXPECTED WITH THE STRONGEST STORMS. IN ADDITION, GIVEN THE STRONG VERTICAL WIND SHEAR, A TORNADO CANNOT BE RULED OUT. AFTER MIDNIGHT, ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST AND CENTRAL KANSAS. THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. THE BEST CHANCE OF STORMS WILL BE ALONG AND EAST OF A LINE FROM WAKEENEY TO CIMARRON TO DODGE CITY. STRONG SOUTH WINDS WILL PERSIST ACROSS SOUTHWEST KANSAS THROUGH EARLY TONIGHT. CHECK THE LATEST WEATHER MESSAGE (NPWDDC) FOR DETAILS. CRITICAL FIRE WEATHER CONDITIONS WILL EXIST THIS AFTERNOON ACROSS FAR WESTERN KANSAS. SEE THE LATEST FIRE WEATHER MESSAGE (RFWDDC) FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER INTO MONDAY MORNING IN SOUTH CENTRAL KANSAS. SOME OF THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. CRITICAL FIRE WEATHER CONDITIONS WILL EXIST ON MONDAY ALONG AND WEST OF A LINE FROM LIBERAL TO GARDEN CITY TO DIGHTON. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED AFTER 5 PM...PARTICULARLY ALONG AND NEAR A CORRIDOR FROM LIBERAL TO GARDEN CITY TO SCOTT CITY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Mar 18, 6:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 616 PM CDT SUN MAR 18 2012 KSZ043-044-063-077-190000- FINNEY-GRAY-LANE-SCOTT- 616 PM CDT SUN MAR 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY...NORTHWESTERN GRAY...SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES... AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GARDEN CITY...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3850 10077 3839 10039 3781 10076 3787 10098 TIME...MOT...LOC 2316Z 204DEG 39KT 3795 10082 WAH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 3:30 AM CDT | High Wind Warning | DDC | Hamilton | 13 hr |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.